Texas, 2022

High Wind in Texas, January 2, 2022

January 2, 2022 · NWS BRO · 1 event in 1 county or zone

A strong cold front blew through the Rio Grande Valley/Deep South Texas region early in the morning on January 2nd. This front brought frequent northerly gusts over 40 mph to much of the region and a few gusts over 50 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A strong cold front blew through the Rio Grande Valley/Deep South Texas region early in the morning on January 2nd. This front brought frequent northerly gusts over 40 mph to much of the region and a few gusts over 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 2, 4:53 AM CST, 2 minutes earlier.

Area forecast discussion, Jan 2, 4:53 AM CST, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
453 AM CST Sun Jan 2 2022

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...VFR conditions are expected through the next 24 hours
courtesy of the passage of a cold front. Strong winds today will
rapidly diminish around sunset and especially overnight tonight as
high pressure settles within the region.
&&

.PREV DISCUSSION... /issued 246 AM CST Sun Jan 2 2022/

SHORT TERM (Now through Monday): Surface observations and satellite
imagery indicate that a cold front is about to complete its
transition through the CRP CWFA and should be barreling through the
BRO CWFA shortly. A Wind Advisory remains in effect for the central
and eastern portions of Deep South Texas and the Rio Grande Valley
from around sunrise to around sunset today. Surface observations
will need to be monitored for the potential of the Advisory needing
to be expanded farther west. Tonight, calming winds and the influx
of cold air in the wake of the front will allow for temperatures to
fall to freezing or a few degrees below. As a result, the Freeze
Watch previously in effect for nearly all of the inland portion of
the BRO CWFA has been upgraded to a Freeze Warning to encompass a
few hours before and after the Monday morning sunrise. The rest of
Monday will experience tranquil weather. Overall, for the entire
short term forecast period, no precipitation is anticipated.

LONG TERM (Monday Night through Saturday): A nearly zonal flow will
prevail over the CWA through much of the period. A weak upper level
disturbance may bring an increase in mid to high clouds Tuesday
into Wednesday. Otherwise, no rain is expected through Wednesday
night due to very limited low level moisture. Surface high pressure
across the east Texas Monday night will continue to slide further
eastward through midweek. Mostly clear skies and very light winds
will allow temperatures to fall into the 40s with a few upper 30s
possible across the northern ranchlands Monday night. Temperatures
quickly warm up Tuesday into Wednesday as onshore flow returns.
Another cold front will surge through deep south Texas and the Rio
Grande Valley late Thursday. Rain chances will increase, mainly
along the front and across the coastal waters, Thursday and Thursday
night. Below normal temperatures are expected Thursday night into
Friday in the wake of the front. Rain chances linger, especially
near the coast, into the weekend as the frontal boundary lifts
northward. A coastal trough/low pressure is expected to develop on
Saturday leading to warmer temperatures through the weekend.

MARINE (Now through Monday): Buoy 42020 reported south winds around
12 knots gusting to around 14 knots with seas slightly over 6.5 feet
with a period of 8 seconds at 150 CST/750 UTC. A Gale Warning
remains in effect today for the Laguna Madre and Gulf of Mexico
waters from 0 to 60 nautical miles offshore due to the anticipated
passage of a cold front. The Warning will likely need to be followed
by a Small Craft Advisory along the Lower Texas Coast tonight due to
expected continued strong winds and rough seas. Improved marine
conditions will occur on Monday, but Small Craft Exercise Caution
may be needed due to rough seas, mainly on the Gulf of Mexico.

Monday Night through Thursday Night...Favorable conditions will
prevail along the lower Texas coast through Wednesday night with
high pressure across the northern Gulf. Adverse conditions are
expected to develop on Thursday with the passage of another cold
front. Small Craft Advisories may be needed along the lower Texas
coast by Thursday night.

FIRE WEATHER: A cold front is expected to sweep through Deep
South Texas and the Rio Grande Valley today, bringing a surge of
drier air. The combination of winds at the 20-foot level and
relative humidity percentages will lead to conditions more
favorable for rapid wildfire growth and spread. As a result, the
Fire Weather Watch previously in effect for the entire inland
portion of the BRO CWFA has been upgraded to a Red Flag Warning,
which will be in effect from mid-morning today until around sunset
this evening.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  67  38  61  48 /   0   0   0   0
BROWNSVILLE          68  36  63  47 /   0   0   0   0
HARLINGEN            64  34  61  45 /   0   0   0   0
MCALLEN              64  35  61  44 /   0   0   0   0
RIO GRANDE CITY      64  32  62  41 /   0   0   0   0
SOUTH PADRE ISLAND   68  44  61  54 /   0   0   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through this afternoon for TXZ256-257-351.

     Red Flag Warning from 9 AM this morning to 6 PM CST this evening
     for TXZ248>257-351-353.

     Wind Advisory until 6 PM CST this evening for TXZ250-251-253>257-
     351-353.

     Freeze Warning from 3 AM to 8 AM CST Monday for TXZ248>252-254-
     353.

GM...Gale Warning until 6 PM CST this evening for GMZ130-132-135-150-
     155-170-175.
&&

This product is also available on the web at:
https://weather.gov/rgv
Hazardous weather outlook, Jan 2, 3:46 AM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
346 AM CST Sun Jan 2 2022

TXZ248>257-351-353-031200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
346 AM CST Sun Jan 2 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a High Risk of rip currents at the beaches of South Padre
Island and at Boca Chica Beach.

A Wind Advisory is in effect for Cameron, Willacy, Kenedy, Brooks,
and Hidalgo counties until 6 PM CST this evening.

A Freeze Warning is in effect for all of Deep South Texas and the
Rio Grande Valley except Cameron County, the coastal portions of
Willacy and Kenedy counties, and southern Hidalgo County from 3 AM
CST to 8 AM CST Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An elevated risk of rip currents is possible at the local beaches
Monday and again Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-031200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
346 AM CST Sun Jan 2 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Gale Warning is in effect for the Laguna Madre and Gulf of
Mexico waters from 0 to 60 nautical miles offshore until 6 PM CST
this evening.

Small Craft Advisories will likely be needed along the Lower Texas
Coast tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional Small Craft Advisories are possible along the Lower
Texas Coast Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

In the hours before

Special weather statement, Jan 1, 11:06 PM CST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1106 PM CST Sat Jan 1 2022

TXZ253>257-353-020900-
Southern Hidalgo-Inland Willacy-Inland Cameron-Coastal Willacy-
Coastal Cameron-Northern Hidalgo-
Including the cities of McAllen, Edinburg, Pharr, Mission,
Weslaco, Raymondville, Brownsville, Harlingen, Port Mansfield,
Port Isabel, South Padre Island, Laguna Heights, Laguna Vista,
and San Manuel
1106 PM CST Sat Jan 1 2022

...AREAS OF FOG DEVELOPING ACROSS THE RIO GRANDE VALLEY...

At 11 PM, Surface observations from around the Rio Grande Valley
indicate that areas of fog are forming reducing the visibilities
down into the 2 to 4 mile range. Some locally dense fog is
possible. The visibility at the Edinburg Airport has dropped to
one quarter of a mile.

These areas of fog will likely persist through the overnight
hours across Cameron, Hidalgo and Willacy Counties. These area of
fog will then dissipate as the strong cold front moves through
the area early Sunday morning.

Late night motorists should be aware of locally dense fog with
visibility changing rapidly over short distances. Use low beam
headlights and leave extra distance between your vehicle and
others on the road.

Speece

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Hidalgo County

When
January 2, 4:55 AM CST
Where
Southern Hidalgo County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

A measured northerly gust of 50 knots (58 mph) was recorded at 4:55AM CST at McAllen International Airport (KMFE) behind a cold front. Several other gusts greater than 40 knots were also observed between 4:00AM CST and 1:00PM CST.

Note: The measured wind gust of 50 knots is equivalent to 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991181.